Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Birmingham, AL

February 7, 2017Barbour County, Bullock County, Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 7, 2017, 1:56 PM CST for Barbour County, Bullock County, Pike County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 1:56 PM CST (19:56 UTC)
Expired
Feb 7, 2017, 2:45 PM CST
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barbour County, AL, Bullock County, AL, Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WUUS54 KBMX 071956
SVRBMX
ALC005-011-109-072045-
/O.NEW.KBMX.SV.W.0023.170207T1956Z-170207T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
156 PM CST TUE FEB 7 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pike County in southeastern Alabama...
  Southern Bullock County in southeastern Alabama...
  Central Barbour County in southeastern Alabama...

* Until 245 PM CST

* At 155 PM CST, severe thunderstorms were located along a line
  extending from near Beans Crossroads to Banks, moving east at 45
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Troy, Midway, Clayton, Louisville, Banks, Beans Crossroads, White
  Oak, Pickett, Barbour County Public Lake Dam, Spring Hill, Gaino,
  Boot Hill, Comer, Aberfoil, Linwood, Josie, Monticello, High Ridge,
  Perote and Three Notch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3176 8592 3207 8593 3216 8543 3215 8543
      3215 8529 3179 8528
TIME...MOT...LOC 1955Z 259DEG 39KT 3207 8584 3181 8584 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
2 follow-up statements
703 
WWUS54 KBMX 072009
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
209 PM CST TUE FEB 7 2017

ALC005-011-109-072045-
/O.CON.KBMX.SV.W.0023.000000T0000Z-170207T2045Z/
Pike AL-Bullock AL-Barbour AL-
209 PM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CST
FOR EAST CENTRAL PIKE...SOUTHEASTERN BULLOCK AND CENTRAL BARBOUR
COUNTIES...

At 209 PM CST, severe thunderstorms were located along a line
extending from near Aberfoil to near Boot Hill, moving east at 45
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Midway, Clayton, Louisville, Gaino, White Oak, Pickett, Boot Hill,
Comer, Aberfoil, Barbour County Public Lake Dam, Spring Hill, Josie,
Three Notch, Tanyard, Clayton Municipal Airport, Monticello, Mount
Andrew, Millers Ford, Batesville and Perote.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 8578 3209 8578 3216 8543 3215 8543
      3215 8529 3179 8528
TIME...MOT...LOC 2009Z 259DEG 39KT 3210 8568 3184 8568 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
801 
WWUS54 KBMX 072020
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
220 PM CST TUE FEB 7 2017

ALC109-072030-
/O.CAN.KBMX.SV.W.0023.000000T0000Z-170207T2045Z/
Pike AL-
220 PM CST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIKE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.

LAT...LON 3212 8562 3216 8543 3215 8543 3215 8529
      3179 8528 3178 8567
TIME...MOT...LOC 2020Z 259DEG 39KT 3212 8555 3186 8555 

$$

ALC005-011-072045-
/O.CON.KBMX.SV.W.0023.000000T0000Z-170207T2045Z/
Bullock AL-Barbour AL-
220 PM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CST
FOR SOUTHEASTERN BULLOCK AND CENTRAL BARBOUR COUNTIES...

At 220 PM CST, severe thunderstorms were located along a line
extending from near Midway to near Boot Hill, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Midway, Clayton, Louisville, Gaino, White Oak, Pickett, Boot Hill,
Comer, Barbour County Public Lake Dam, Spring Hill, Three Notch,
Clayton Municipal Airport, Mount Andrew, Millers Ford and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3212 8562 3216 8543 3215 8543 3215 8529
      3179 8528 3178 8567
TIME...MOT...LOC 2020Z 259DEG 39KT 3212 8555 3186 8555 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 11:18 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 7, 11:18 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1118 AM CST Tue Feb 7 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

The first line of thunderstorms has moved into west Alabama this
morning. The activity has plenty of lightning, but the air mass is
still fairly stable with surface based lifted indices just below
zero across far west Alabama. These storms could produce some
small hail for the next few hours due to higher mid level lapse
rates in this area. Outside the convective line over west
Alabama, the activity has been mostly showers, due to strong
capping inversion from 12z BMX sounding. As expected, the early
morning clouds ad rain will help stabilize the air mass for this
afternoon. For this afternoon, the most  unstable air will remain
well west of the current rain activity, closer to the Mississippi
river. However, the air mass across east Alabama will have a
chance to destabilize, due to greater heating and less contamination
from current rain activity. For now, a low confidence severe
threat will be maintained for all of central Alabama.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

IFR ceilings have generally improved to MVFR across the area as the
area of rain and embedded tsra continues to spread eastward. Have
included tempo groups for this afternoon to indicate time that the
stronger storms are most likely to occur but this could change based
on future development and will amend as necessary. The bulk of the
heaviest activity should be moving east of the area by 00z but
expect clouds and visibilities to lower to IFR or LIFT overnight as
plenty of low level moisture lingers.  Ceilings will gradually lift
after 12Z but MVFR conditiones expected to persist through the
remainder of the forecast period. Southerly wind flow will persist
throughout the forecast period.

41

&&

.FIRE WEATHER...

Showers and thunderstorms will spread across the area Today as an
upper level impulse moves across the area. A cold front will push
southward across central Alabama Wednesday night, and bring
another round of showers and thunderstorms. Clearing and colder
Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  55  71  43  51 /  80  40  30  30   0
Anniston    68  57  73  45  53 /  80  40  20  30   0
Birmingham  68  56  73  44  53 /  80  40  20  20   0
Tuscaloosa  70  58  74  44  56 /  80  20  20  20   0
Calera      68  57  74  45  56 /  80  40  20  20   0
Auburn      68  58  72  51  58 /  80  40  20  20   0
Montgomery  73  59  77  53  61 /  80  40  20  20   0
Troy        71  59  76  53  62 /  80  40  20  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 7, 1:23 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CST Tue Feb 7 2017

ALZ011>015-017>050-082230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
123 PM CST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

THERE IS A LOW CONFIDENCE THREAT FOR SEVERE THUNDERSTORMS THROUGH
5 PM FOR AREAS SOUTH OF A LINE FROM SELMA TO AUBURN. THE THREATS
INCLUDING DAMAGING WINDS, LARGE HAIL, AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SECOND SYSTEM COULD BRING A LOW END THREAT OF DAMAGING WINDS
AND LARGE HAIL FOR WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH
OF CENTRAL ALABAMA AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND AGAIN ON WEDNESDAY.

In the hours before

Special weather statement, Feb 7, 9:23 AM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
923 AM CST TUE FEB 7 2017

ALZ023-071600-
Tuscaloosa AL-
923 AM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 1000 AM
CST...

At 922 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Samantha to 6 miles northwest
of Eutaw. Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Lake View, Brookwood,
Coaling, Vance, Coker, Tuscaloosa Amphitheater, Lake Wildwood,
Mercedes Benz Of Alabama, Binion Creek Landing, Bryant Denny Stadium,
Shelton State Community College, Lake Lurleen State Park, University
Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam and Abernant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 8784 3352 8767 3361 8763 3359 8732
      3352 8732 3351 8726 3349 8730 3349 8733
      3346 8734 3331 8716 3328 8707 3322 8710
      3324 8714 3319 8720 3313 8720 3313 8728
      3309 8731 3301 8732 3301 8771 3302 8783
TIME...MOT...LOC 1522Z 259DEG 37KT 3346 8773 3291 8795

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 9:51 PM CSTDense Fog AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 7 more8 hr
Feb 7, 9:23 AM CSTSpecial Weather StatementBMXTuscaloosa37 min
Feb 7, 1:29 PM CSTTornado WarningBMXMontgomery31 min
Feb 7, 1:46 PM CSTSevere Thunderstorm WarningBMXBullock, Macon44 min
Feb 7, 2:11 PM CSTSpecial Weather StatementBMXTuscaloosa49 min
Feb 7, 2:24 PM CSTSevere Thunderstorm WarningBMXLee, Macon, Russell66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.